Minnesota, 2011

Flooding and Damaging Winds in Minnesota, July 23, 2011

July 23, 2011 · NWS ARX · 7 events in 4 counties and zones

Thunderstorms developed over Montana on the 22nd and maintained themselves for over 24 hours as they moved across the Dakotas and western Minnesota. These storms intensified during the late morning of the 23rd once they moved across a nearly stationary front that was stretched across central Minnesota into northern Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms developed over Montana on the 22nd and maintained themselves for over 24 hours as they moved across the Dakotas and western Minnesota. These storms intensified during the late morning of the 23rd once they moved across a nearly stationary front that was stretched across central Minnesota into northern Wisconsin. They produced damaging winds and locally heavy rain across portions of southeast Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 23, 2:16 AM CST, 6 hours 59 minutes earlier.

Area forecast discussion, Jul 23, 2:16 AM CST, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
316 AM CDT SAT JUL 23 2011

.SHORT TERM...TODAY THROUGH MONDAY

VERY ACTIVE PATTERN IN THE NEXT 18 HOURS...WITH CONCERNS ON
CONVECTIVE POTENTIAL AND SEVERE WEATHER THREAT THROUGH TONIGHT AND
HEAT INDICES ACROSS PORTIONS OF THE AREA TODAY.

DATA ANALYSIS AT 07Z SHOWS A WARM FRONT EXTENDING ACROSS CENTRAL
IOWA...INTO NORTHERN ILLINOIS. CONVECTION HAS BEEN ONGOING TO THE
NORTH OF THIS BOUNDARY ACROSS NORTHEAST IOWA AND FAR SOUTHERN
WISCONSIN. MEANWHILE...FURTHER WEST AN AREA OF LOW PRESSURE WAS
CENTERED OVER WESTERN SOUTH DAKOTA WITH A BOUNDARY EXTENDING
NORTHEAST INTO NORTHWESTERN MINNESOTA. MOISTURE TRANSPORT OVER THIS
BOUNDARY WAS SUSTAINING CONVECTION OVER NORTH DAKOTA.

23.00Z MODELS OFFER SIMILAR OVERALL SOLUTIONS THROUGH THE PERIOD...
BUT SOME VARIABILITY WITHIN THE MESO-SCALE MODELS IN HANDLING THE
CURRENT CONVECTION...AND THUS CONVECTION LATER TODAY. NAM/GFS AND
00Z-02Z HRRR DO OFFER SIMILAR SOLUTIONS IN THE NEAR TERM WITH
REGARDS TO NORTH DAKOTA CONVECTION.

FOR TODAY AND TONIGHT...SHORTWAVE TROUGH WILL TRACK ALONG THE
CANADIAN BORDER AND LIFT INTO ONTARIO TONIGHT...MEANWHILE AT THE
SURFACE...WARM FRONT WILL LIFT NORTHWARD INTO THE AREA AS THE SURFACE
LOW TRACKS FROM SOUTH DAKOTA THIS MORNING INTO CENTRAL/EASTERN
MINNESOTA LATE THIS AFTERNOON. CONVECTION NOW OVER NORTH DAKOTA
EXPECTED TO CONTINUE MOVING EASTWARD BUT WEAKENING LATER THIS MORNING
AS LOW LEVEL JET WEAKENS. HOWEVER...HRRR AND NAM DOES BRING ITS
REMNANTS INTO THE NORTHERN SECTIONS OF THE FORECAST AREA LATER THIS
MORNING AND THUS HAVE WENT WITH HIGHER PROBABILITIES ACROSS THE
NORTHWEST SECTIONS OF THE FORECAST AREA. CONVECTION ACROSS
NORTHEAST IOWA ALSO EXPECTED TO WANE LATER THIS MORNING. AFTER A
BRIEF BREAK...EXPECTING CONVECTION TO ONCE AGAIN IGNITE LATE THIS
AFTERNOON AS SURFACE LOW APPROACHES FROM THE WEST. INITIAL
DEVELOPMENT LIKELY OVER MINNESOTA WITH UPSCALE GROWTH ALONG THE
WARM FRONT INTO THE EVENING HOURS. THERE IS SOME VARIABILITY BETWEEN
MODELS ON AMOUNT OF DEEP SHEAR...WITH THE NAM THE MOST ROBUST HAVING
40 TO 50 KNOTS IN THE 0 TO 6 KM LAYER. IN ANY CASE IT LOOKS AS
THOUGH THERE WILL BE SUFFICIENT SHEAR FOR SUPER CELLS WITH A VERY
MOIST AND UNSTABLE AIRMASS. MODELS ALSO INDICATING ENHANCED 0-1 KM
SHEAR IN EXCESS OF 30 KNOTS ALONG THE BOUNDARY EARLY THIS EVENING...
CONDUCIVE FOR THE POSSIBILITY OF TORNADOES. TORNADO THREAT MOST
ENHANCED WITHIN A FEW HOURS OF CONVECTIVE INITIATION THEN EVOLVING
INTO MORE OF A WIND THREAT AS IT SLIDES ALONG THE BOUNDARY.
STRONGEST FORCING PARAMETERS LOOK TO BE FROM 21Z-06Z...WITH COLD
FRONT THEN PUSHING THROUGH AFTER 06Z.

NEXT CONCERN FOR TODAY IS WARM SECTOR HEATING AND THE NEED FOR A HEAT
ADVISORY. EXPECT DEW POINTS IN THE MID TO UPPER 70S ACROSS NORTHEAST
IOWA INTO SOUTHEAST MINNESOTA. BIGGEST QUESTION WILL BE DEGREE OF
HEATING WITH CLOUDS FROM THIS MORNINGS CONVECTION. HAVE OPTED TO
ISSUE A HEAD ADVISORY FOR THE MISSISSIPPI RIVER COUNTIES WESTWARD
FOR THIS AFTERNOON.

COLD FRONT SHOULD CLEAR THE FORECAST AREA AROUND OR SHORTLY AFTER
12Z SUNDAY WITH HIGH PRESSURE THEN BUILDING ACROSS THE PLAINS INTO
THE FORECAST AREA. DID LINGER SOME RAIN CHANCES ACROSS THE FAR EAST
DURING THE MORNING HOURS...BUT DRY WITH DECREASING CLOUDS EXPECTED
THE REMAINDER OF THE DAY. THE HIGH THEN SETTLES OVER THE AREA
SUNDAY NIGHT AND MONDAY. WITH LIGHT WINDS...CLEAR SKIES AND INFLUX
OF LOW LEVEL MOISTURE FROM THE WET SOILS...MAY GET SOME FOG
DEVELOPMENT SUNDAY NIGHT...ESPECIALLY IN THE RIVER VALLEYS.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY

SURFACE HIGH RETREATS INTO THE GREAT LAKES MONDAY NIGHT AND TUESDAY
WITH NEXT SHORTWAVE TRANSLATING ACROSS THE PLAINS. MEDIUM RANGE
MODELS DIVERGE A LITTLE WITH AMOUNT OF RETURN FLOW INTO THE AREA.
MOISTURE TRANSPORT REMAINS OUT OVER THE PLAINS...BUT BOTH THE 23.00Z
ECMWF AND GFS BOTH BRING CONVECTION TO OUR WESTERN BORDER BY 12Z
TUESDAY...WITH THE GFS THEN TAKING IT ACROSS THE AREA TUESDAY...
WHILE ETHE ECMWF CONFINES IT TO NORTHERN WISCONSIN. DID KEEP BOTH
MONDAY NIGHT AND TUESDAY DRY PER PREVIOUS FORECAST. FRONTAL BOUNDARY
THEN APPROACHES THE AREA WEDNESDAY AS MID AND UPPER LEVEL FLOW
BECOME MORE SOUTHWESTERLY. THIS WILL KEEP THE NORTHEAST-SOUTHWEST
ORIENTED BOUNDARY SLOW MOVING AND THUS PROBABILITIES REMAIN IN THE
FORECAST THROUGH FRIDAY.

&&

.AVIATION...

A WARM FRONT IS EXPECTED TO LIFT NORTH ACROSS THE REGION TODAY
BRINGING SHOWERS AND THUNDERSTORMS TO THE AREA. PATCHY FOG WILL
DISSIPATE THIS MORNING ACROSS SOUTHEAST MINNESOTA AS SURFACE HEATING
INCREASES. A THUNDERSTORM COMPLEX WILL MOVE OUT OF CENTRAL MINNESOTA
AND ACROSS NORTHERN WISCONSIN THIS MORNING...BUT IS EXPECTED TO
REMAIN NORTH OF THE TAF SITES. THE BEST CHANCE OF THUNDERSTORMS WILL
BE THIS AFTERNOON AT THE TAF SITES AS THE WARM FRONT LIFTS ACROSS
THE AREA. ANOTHER ROUND OF STORMS IS EXPECTED LATE IN THE AFTERNOON
INTO THE EVENING HOURS AS A COLD FRONT MOVES ACROSS THE UPPER
MISSISSIPPI RIVER VALLEY. SOME OF THE THUNDERSTORMS MAY BECOME
SEVERE THIS AFTERNOON AND EVENING WITH LARGE HAIL AND STRONG WINDS
TO AROUND 50KTS. WILL BE ADDING CB MENTION TO BOTH TAFS SITES FOR
THIS AFTERNOON THEN INCLUDING VCTS FOR LATE AFTERNOON INTO THE
EVENING HOURS. LOOK FOR THE SHOWERS AND THUNDERSTORMS TO MOVE EAST
OF THE AREA AFTER MIDNIGHT AS THE COLD FRONT MOVES THROUGH.  LOOK
FOR WINDS TO BE SOUTHEAST AT 5 TO 8 KTS THROUGH MID
MORNING...BECOMING SOUTH AT 10 TO 15KTS WITH GUSTS TO AROUND 25KTS
POSSIBLE THIS AFTERNOON. PLAN ON MAINLY VFR CONDITIONS TODAY...WITH
IFR CONDITIONS POSSIBLE NEAR THUNDERSTORMS. BEHIND THE COLD
FRONT...WINDS WILL BECOME NORTHWEST AT 10 TO 15KTS WITH GUST TO
AROUND 30 KTS POSSIBLE. IN ADDITION...A STRATUS DECK IS EXPECTED TO
MOVE INTO THE AREA BEHIND THE FRONT WITH IFR CEILINGS POSSIBLE AFTER
MIDNIGHT.

&&

.HYDROLOGY...

WITH VERY MOIST BOUNDARY LAYER EXPECTED TODAY AND TONIGHT...ANY
CONVECTION TODAY AND TONIGHT WILL HAVE THE POTENTIAL FOR HEAVY
RAINFALL. PRECIPITABLE WATER VALUES BETWEEN 2 AND 2.25 INCHES WHICH
IS SOME 150 TO 180 PERCENT ABOVE NORMAL AND WITH THE CONTINUATION
OF THE WARM CLOUD DEPTHS OF AROUND 4000 FEET STORMS WILL BE
EFFICIENT RAIN MAKERS. DIFFICULT TO PINPOINT WHERE CONVECTION
WILL OCCUR...BUT CURRENT THINKING IS THAT HEAVIEST RAIN WILL FALL
ACROSS THE NORTHERN COUNTIES...WHICH HAVE NOT SEEN THE ROUNDS OF
STORM LIKE NORTHEAST IOWA HAS THE PAST SEVERAL NIGHTS. THUS WILL
NOT BE ISSUING A FLASH FLOOD WATCH...BUT WILL CONTINUE THE
HYDROLOGIC OUTLOOK HIGHLIGHTING THE POTENTIAL OR LOCALLY HEAVY
RAINFALL.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING
     FOR WIZ054-WIZ061.

MN...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING
     FOR MNZ079-MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.

IA...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING
     FOR IAZ008-IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.
&&

SHORT/LONG TERM...RABERDING
AVIATION...WETENKAMP
Hazardous weather outlook, Jul 23, 3:54 AM CST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
454 AM CDT SAT JUL 23 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-241200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
454 AM CDT SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE AREA TODAY INTO
TONIGHT. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH VERY HEAVY
RAIN...LARGE HAIL...AND DAMAGING WINDS. THERE IS THE POTENTIAL FOR
A FEW TORNADOES THIS AFTERNOON INTO EARLY THIS EVENING ALONG A
WARM FRONT LIFTING NORTH ACROSS THE AREA.

IN ADDITION...HEAT INDEX VALUES ARE EXPECTED TO CLIMB INTO THE 100
TO 105 DEGREE RANGE THIS AFTERNOON INTO THE EARLY EVENING HOURS
ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND FAR SOUTHWEST
WISCONSIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL RETURN TUESDAY INTO FRIDAY BUT IT IS TOO
EARLY TO DISCERN WHETHER ANY OF THESE STORMS WOULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH TONIGHT...MAINLY
AFTER 3 PM. ALSO...ANY RAINFALL REPORTS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WETENKAMP

In the hours before

Special weather statement, Jul 23, 3:23 AM CST, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
423 AM CDT SAT JUL 23 2011

IAZ029-030-231030-
CLAYTON-FAYETTE-
423 AM CDT SAT JUL 23 2011

AT 421 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM
RICHFIELD TO 6 MILES SOUTH OF STRAWBERRY POINT...MOVING EAST AT 25
MPH.

HEAVY RAIN MAY ACCOMPANY THESE STRONG THUNDERSTORMS.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
FAYETTE...ARLINGTON...STRAWBERRY POINT...EDGEWOOD AND WEST UNION.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

JW
Special weather statement, Jul 23, 5:05 AM CST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
605 AM CDT SAT JUL 23 2011

IAZ019-029-030-231200-
CHICKASAW-CLAYTON-FAYETTE-
605 AM CDT SAT JUL 23 2011

AT 603 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM
FREDERICKSBURG TO HIGHWAYS 3 AND 187...MOVING EAST AT 25 MPH.

TORRENTIAL DOWNPOURS MAY ACCOMPANY THESE STRONG THUNDERSTORMS.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
FAYETTE...ARLINGTON...STRAWBERRY POINT...HAWKEYE...WAUCOMA...WEST
UNION AND VOLGA.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

JW
Local storm report, Jul 23, 7:20 AM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
820 AM CDT SAT JUL 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     HEAVY RAIN       OELWEIN 1E              42.68N  91.88W
07/23/2011  M2.93 INCH       FAYETTE            IA   CO-OP OBSERVER
&&

FOR THIS...AND A WEALTH OF OTHER RIVER AND WEATHER INFORMATION...
VISIT OUR WEBSITE AT  WEATHER.GOV/LACROSSE
Special weather statement, Jul 23, 8:32 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
932 AM CDT SAT JUL 23 2011

MNZ079-086-087-094-231530-
DODGE-MOWER-OLMSTED-WABASHA-
932 AM CDT SAT JUL 23 2011

...STRONG TO SEVERE THUNDERSTORMS APPROACHING DODGE...MOWER...OLMSTED
AND WABASHA COUNTIES...

AT 928 AM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS
FROM NORTHFIELD TO FARIBAULT..MOVING SOUTH-SOUTHEAST AT 40 MPH.

DANGEROUS LIGHTNING...WIND GUSTS UP TO 55 MPH...SMALL HAIL...AND
HEAVY RAIN MAY ALL ACCOMPANY THESE THUNDERSTORMS.

THE STORMS WILL BE NEAR...
  RICE LAKE STATE PARK AROUND 950 AM...
  WEST CONCORD AND CLAREMONT AROUND 1000 AM...
  DODGE CENTER AND MAZEPPA AROUND 1010 AM...
  ROCHESTER AREA AROUND 1030 AM...

PREPARE NOW FOR STRONG STORMS AND POSSIBLE SEVERE WEATHER.

MW

The radar

The La Crosse radar (KARX), 109 km away, was scanning. The volume nearest the first event began at 15:14 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 flood. Local standard time, as filed.

Flood, Olmsted

When
July 23, 9:15 AM CST to 11:15 AM CST
Where
Olmsted County, 3.62 mi ENE of Salem Corners to 2.73 mi W of Chester
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
43.991, -92.529

Locally heavy rains in Rochester flooded several city streets dislodging some manhole covers.

Thunderstorm Wind, Wabasha

When
July 23, 9:24 AM CST
Where
Wabasha County, 0.85 mi SE of Mazeppa
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
44.270, -92.540

Power lines were blown down around Mazeppa.

Thunderstorm Wind, Winona

When
July 23, 10:10 AM CST
Where
Winona County, 0.99 mi E of St Charles
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
43.970, -92.060

Power lines and trees were blown down in St. Charles.

Thunderstorm Wind, Winona

When
July 23, 10:18 AM CST
Where
Winona County, 0.5 mi W of Altura
Measured
52 kt (60 mph) estimated gust
Property damage
$200
Reported by
Law Enforcement
Coordinates
44.070, -91.940

Winds from a thunderstorm were estimated to be around 60 mph, blowing down some tree limbs in Altura.

Flood, Winona

When
July 23, 10:50 AM CST to 1:00 PM CST
Where
Winona County, 1.35 mi W of Winona Muni Arpt to 1.18 mi W of Goodview
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
44.077, -91.727

Heavy rains in the city of Winona produced some localized flooding along U.S. Highway 61.

Thunderstorm Wind, Winona

When
July 23, 10:52 AM CST
Where
Winona County, 2.03 mi NE of Ridgeway
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.940, -91.540

Several trees were blown down on Township Road 8 southeast of Pickwick.

Thunderstorm Wind, Houston

When
July 23, 11:01 AM CST
Where
Houston County, 0.71 mi WNW of River Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.833, -91.334

Large trees were blown down on a house along Town Hall Road just west of La Crescent.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330725, 329832, 329836, 329845, 329846, 329857, 329861.